Alert archive / Illinois / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 94, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 31, 2013, 6:04 PM CDT for Douglas County, Edgar County, Vermilion County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2013, 6:04 PM CDT (23:04 UTC)
- Expired
- Aug 31, 2013, 6:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Douglas County, IL, Edgar County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 128 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:06 PM CDT | TSTM WND DMG | Sidell, IL | TREES AND POWERLINES DOWN. |
| Aug 31, 6:08 PM CDT | TSTM WND DMG | Indianola, IL | TREES WERE BLOWN DOWN IN INDIANOLA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS53 KILX 312304
SVRILX
ILC041-045-183-312345-
/O.NEW.KILX.SV.W.0094.130831T2304Z-130831T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
NORTHERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 645 PM CDT
* AT 600 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FAIRMOUNT TO SIDELL TO NEWMAN...AND MOVING EAST AT 20
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUME...CATLIN...BROCTON...TILTON...WESTVILLE...RIDGE FARM...
GEORGETOWN...CHRISMAN...JAMAICA...INDIANOLA...METCALF...
SCOTTLAND...EDGAR AND EDGAR COUNTY AIRPORT.
THIS INCLUDES THE FOLLOWING INTERSTATES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3970 8753 3962 8771 3973 8822 3988 8794
4010 8794 4010 8754
TIME...MOT...LOC 2304Z 286DEG 18KT 4003 8781 3985 8783
3976 8804
HAIL...0.88IN
WIND...60MPH
$$
072 follow-up statements
775
WWUS53 KILX 312327
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
627 PM CDT SAT AUG 31 2013
ILC041-045-183-312345-
/O.CON.KILX.SV.W.0094.000000T0000Z-130831T2345Z/
VERMILION IL-DOUGLAS IL-EDGAR IL-
627 PM CDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
EDGAR...SOUTHEASTERN DOUGLAS AND SOUTHERN VERMILION COUNTIES UNTIL
645 PM CDT...
AT 623 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF GEORGETOWN TO HUME TO BROCTON...
AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHRISMAN...EDGAR...SCOTTLAND AND EDGAR COUNTY AIRPORT.
THIS INCLUDES THE FOLLOWING INTERSTATES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3962 8771 3968 8797 3969 8797 3973 8822
4010 8754 3970 8753
TIME...MOT...LOC 2327Z 286DEG 18KT 3993 8751 3976 8776
3968 8794
HAIL...0.88IN
WIND...60MPH
$$
07221
WWUS53 KILX 312348
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SAT AUG 31 2013
ILC041-045-183-312358-
/O.EXP.KILX.SV.W.0094.000000T0000Z-130831T2345Z/
VERMILION IL-DOUGLAS IL-EDGAR IL-
648 PM CDT SAT AUG 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGAR...EASTERN
DOUGLAS AND SOUTHERN VERMILION COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 3962 8771 3968 8797 3969 8797 3973 8822
4010 8754 3970 8753
TIME...MOT...LOC 2327Z 286DEG 18KT 3993 8751 3976 8776
3968 8794
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:56 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 31, 2:56 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT Sat Aug 31 2013 .DISCUSSION... ISSUED 250 PM CDT Sat Aug 31 2013 SHORT TERM...Tonight through Monday Weak surface low and boundary expected to shift south and east of the forecast area later this evening taking most of the threat for scattered showers and thunderstorms with it. With abundant low level moisture in place and a light wind field expected overnight, will see some fog develop across most of the area for the late night hours. On Sunday, our attention turns to a stronger frontal boundary slated to push across our area during the afternoon and evening hours. Forecast soundings continue to show a bit of a cap in place ahead of the boundary so will hold pops in the chance category. Have edged pops higher a bit sooner acrs the west Sunday morning as models were trending a bit quicker with the frontal passage across our area later tomorrow. Still seeing mixed layer capes of around 2500 j/kg and some decent frontal convergence but with the limiting factor being the cap, at this point, not expecting widespread coverage tomorrow. Precip chances will start to exit the forecast area from northwest to southeast tomorrow evening as the front shifts away from the area. Based on the timing of the frontal passage out of our area Sunday night, will hold on to the low chance pops across our far southeast into the overnight hours. Much cooler and less humid air will filter southeast into the region on Labor Day as high pressure shifts across the upper Midwest. Temperatures by Monday afternoon are forecast to only climb into the upper 70s to lower 80s, compared to our 90s the past several days. LONG TERM...Tuesday through Saturday Upper level ridge forecast to retrograde to the west while troffing deepens in over the Great Lakes. A shortwave will rotate southeast into the Midwest on Wednesday with warmer temperatures expected ahead of the feature, but with little in the way of deep moisture ahead of the upper level system, the forecast will remain dry. In fact, the extended period into Saturday still looks dry at this time as our area will be under the influence of northwesterly flow aloft. As the upper trof slowly edges away from the region, we should see temperatures return closer to or a bit above normal by the end of the week. Smith && .AVIATION... ISSUED 1258 PM CDT Sat Aug 31 2013 A weak trof is currently making its way across central Illinois. Isolated thunderstorms are possible ahead of the trof, but the coverage is expected to be too low to go above a VCTS mention at this time. Otherwise, VFR conditions are anticipated into tonight, when patchy MVFR fog becomes possible. Winds should be light for the most part through the period. Bak && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT SAT AUG 31 2013 ILZ027>031-036>038-011100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON- MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 309 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH HUMID AIR TO PRODUCE PEAK HEAT INDEX VALUES IN THE 100 TO 105 RANGE INTO EARLY EVENING. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS EVENING AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION. GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT DROPS THROUGH THE REGION. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS AT THIS TIME. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BAK
In the hours before
Special weather statement, Aug 31, 3:18 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT SAT AUG 31 2013
ILZ031-038-312115-
MCLEAN-WOODFORD-
318 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCLEAN AND SOUTHEASTERN
WOODFORD COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWANDA...OR 10 MILES NORTH OF BLOOMINGTON...
...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
COOKSVILLE...
COLFAX...
BLOOMINGTON...
OTHER LOCATIONS AFFECTED INCLUDE...LAKE BLOOMINGTON...PLEASANT
HILL...ANCHOR AND CROPSEY.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4069 8858 4067 8857 4062 8856 4062 8846
4055 8845 4042 8848 4050 8904 4071 8898
TIME...MOT...LOC 2018Z 280DEG 17KT 4060 8888
SMITHSpecial weather statement, Aug 31, 3:54 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
354 PM CDT SAT AUG 31 2013
ILZ045-046-312200-
CHAMPAIGN-VERMILION-
354 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAMPAIGN AND NORTHERN
VERMILION COUNTIES UNTIL 500 PM CDT...
AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANTOUL...MOVING EAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RANTOUL...
THOMASBORO...
GIFFORD...
OGDEN...
POTOMAC...
FITHIAN...
OTHER LOCATIONS AFFECTED INCLUDE...DEWEY...FLATVILLE...PENFIELD...
ROYAL...MIDDLE FORK WILDLIFE AREA AND COLLISON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4005 8754 4006 8846 4040 8845 4040 8795
4045 8794 4048 8754
TIME...MOT...LOC 2055Z 287DEG 17KT 4030 8820
SMITHSpecial weather statement, Aug 31, 5:21 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 521 PM CDT SAT AUG 31 2013 ILZ045-046-312315- CHAMPAIGN-VERMILION- 521 PM CDT SAT AUG 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMPAIGN AND SOUTHERN VERMILION COUNTIES UNTIL 615 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOSEPH TO PESOTUM...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SIDNEY... OGDEN... FITHIAN... BROADLANDS... HOMER... ALLERTON... OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO STATE PARK AND JAMAICA. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4014 8753 3988 8774 3989 8833 4017 8810 TIME...MOT...LOC 2221Z 248DEG 23KT 4016 8802 3989 8830 07
Special weather statement, Aug 31, 5:32 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
532 PM CDT SAT AUG 31 2013
ILZ045-046-312330-
CHAMPAIGN-VERMILION-
532 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND EASTERN
CHAMPAIGN COUNTIES UNTIL 630 PM CDT...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGDEN...OR 15 MILES SOUTHEAST OF RANTOUL...
MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4014 8754 4016 8804 4028 8798 4029 8753
4028 8752
TIME...MOT...LOC 2232Z 303DEG 22KT 4015 8792
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 9:44 PM CDT | Special Weather Statement | ILX | Vermilion | 46 min |
| Aug 31, 3:18 PM CDT | Special Weather Statement | ILX | McLean | 57 min |
| Aug 31, 3:54 PM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 66 min |
| Aug 31, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 66 min |
| Aug 31, 5:21 PM CDT | Special Weather Statement | ILX | Vermilion | 54 min |
| Aug 31, 5:32 PM CDT | Special Weather Statement | ILX | Vermilion | 58 min |
| Aug 31, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.